Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 2009, 4:07 PM MDT for El Paso County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2009, 4:07 PM MDT (22:07 UTC)
- Expired
- Jun 4, 2009, 4:39 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 67 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:27 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 042207 SVRPUB COC041-042300- /O.NEW.KPUB.SV.W.0016.090604T2207Z-090604T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 407 PM MDT THU JUN 4 2009 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES EASTERN COLORADO SPRINGS... * UNTIL 500 PM MDT... * AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTH OF BLACK FOREST...OR ABOUT 19 MILES NORTH OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BLACK FOREST. EASTERN COLORADO SPRINGS. FALCON. PEYTON. CALHAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR SOUTHEASTERN COLORADO. && LAT...LON 3904 10413 3880 10469 3913 10477 3913 10438 TIME...MOT...LOC 2207Z 300DEG 16KT 3912 10466 $$
3 follow-up statements
000 WWUS55 KPUB 042223 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 423 PM MDT THU JUN 4 2009 COC041-042300- /O.CON.KPUB.SV.W.0016.000000T0000Z-090604T2300Z/ EL PASO CO- 423 PM MDT THU JUN 4 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR NORTH CENTRAL EL PASO COUNTY... AT 422 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CENTERED NEAR BLACK FOREST...OR 17 MILES NORTHEAST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BLACK FOREST. PEYTON. FALCON. CALHAN. EASTERN COLORADO SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR SOUTHEASTERN COLORADO. && LAT...LON 3904 10413 3880 10469 3913 10477 3913 10438 TIME...MOT...LOC 2223Z 329DEG 12KT 3908 10465 $$
000 WWUS55 KPUB 042233 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 433 PM MDT THU JUN 4 2009 COC041-042300- /O.CON.KPUB.SV.W.0016.000000T0000Z-090604T2300Z/ EL PASO CO- 433 PM MDT THU JUN 4 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR NORTH CENTRAL EL PASO COUNTY... AT 432 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CENTERED NEAR BLACK FOREST...OR 16 MILES NORTHEAST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. RADAR BETWEEN 425 PM AND 430 PM HAS SHOWN A WEAKENING TREND WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PEYTON. FALCON. EASTERN COLORADO SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR SOUTHEASTERN COLORADO. && LAT...LON 3911 10473 3911 10451 3895 10434 3880 10469 TIME...MOT...LOC 2233Z 329DEG 12KT 3905 10463 $$
000 WWUS55 KPUB 042239 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 439 PM MDT THU JUN 4 2009 COC041-042249- /O.CAN.KPUB.SV.W.0016.000000T0000Z-090604T2300Z/ EL PASO CO- 439 PM MDT THU JUN 4 2009 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL EL PASO COUNTY... HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR SOUTHEASTERN COLORADO. LAT...LON 3911 10473 3911 10451 3895 10434 3880 10469 TIME...MOT...LOC 2239Z 329DEG 12KT 3903 10462 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:34 PM MDT, 33 minutes earlier.
Area forecast discussion, Jun 4, 3:34 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 334 PM MDT THU JUN 4 2009 .SHORT TERM... (TONIGHT AND FRIDAY) A ROTATING STORM NOW NEAR COLORADO CITY...WITH A NICE BWER. WATCH FOR LARGE 1-2.5 INCH HAIL WITH THIS ONE. 3000+ CAPE BEING REALIZED AS STORM MANAGES TO GO. SEVERE WATCH WILL CONTINUE FOR THE SOUTHEAST PLAINS UNTIL 9 PM. ITS NOT OVER YET. CAPES ARE STILL HIGH AND SHEARS ARE STILL FAVORABLE. LACKING SHORTWAVE FOR LARGE SCALE EVENT...BUT ISOLATED SEVERE STORMS STILL LIKELY. COULD BE MORE ISOLATED SEVERE STORMS TOMORROW. POSSIBLE DRYLINE VICINITY OF THE KANSAS BORDER. ALSO...COULD BE A STORM COMING OFF THE MOUNTAINS AGAIN AS BULK SHEARS REMAIN UP AROUND 40 KNOTS. STAY TUNED. LW .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) WILL KEEP BRIEF DUE TO ONGOING SEVERE WEATHER. WILL CONTINUE WITH PREVIOUS METEOROLOGICAL THINKING FOR THE LONG TERM AND PAINT MAJORITY OF GRIDS/ZONES WITH GENERALLY ISOLATED MAINLY AFTERNOON AND EVENING POPS INTO NEXT WEEK IN COMBINATION WITH NEAR CLIMATOLOGICAL EARLY JUNE TEMPERATURES AS SOUTHWEST TO ZONAL UPPER FLOW IS ANTICIPATED OVER THE REGION. AT THE SURFACE...NEXT NORTHERLY SURGE IS PROJECTED TO MOVE ACROSS THE EASTERN PLAINS BY NOON MONDAY...HELPING TO INCREASE THE ATMOSPHERIC MOISTURE CONTENT OVER EASTERN SECTIONS BY NEXT MONDAY AND TUESDAY. PRECIPITATION...AT TIMES SEVERE(ESPECIALLY EASTERN PORTION)...IS EXPECTED OVER SECTIONS OF THE CWFA...ESPECIALLY EASTERN PORTIONS DURING THE PERIOD. && .AVIATION... SEVERE STORM POTENTIAL THIS EVENING AT KCOS AND KPUB WITH HAIL UP 1-2 INCHES POSSIBLE. SIMILAR THREATS REST OF SOUTHEAST PLAINS. 3/4 INCH HAIL POSSIBLE AT KALS AND WESTERN MOUNTAINS/HIGH VALLEYS. ALSO...GUSTY WIND POTENTIAL TO 50-60 MPH WITH STORMS THIS EVENING. MOST ACTIVITY OVER BY 9 PM WITH CONDITIONS VFR. LW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 4, 1:53 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 153 PM MDT THU JUN 4 2009 COZ058>089-093>099-052000- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 153 PM MDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH OF SOUTHERN COLORADO THROUGH THIS EVENING. THE AREA MOST LIKELY TO SEE SEVERE WEATHER INCLUDES EL PASO COUNTY AND ALL OF THE SOUTHEAST COLORADO PLAINS. THE PRIMARY THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND EVENING WILL BE HAIL 1 TO 2.5 INCHES IN DIAMETER AND WIND GUSTS OVER 60 MPH...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. ELSEWHERE...STORMS MAY PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL LAST INTO THE EVENING... ESPECIALLY OVER THE EASTERN PLAINS...WITH STORMS ENDING IN MOST AREAS AFTER 9 PM MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY. ON FRIDAY AND MONDAY...A FEW OF THE STORMS MAY BECOME STRONG OVER THE EASTERN PLAINS AND INTERSTATE 25 CORRIDOR. THE GREATEST CHANCES FOR STRONG STORMS ARE IN KIOWA AND EL PASO COUNTIES...WITH DECREASING CHANCES FOR STRONG STORMS FURTHER TO THE SOUTH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY OVER EL PASO COUNTY AND ALL OF THE SOUTHEAST COLORADO PLAINS THROUGH 9 PM MDT. 50/77
In the hours before
Special weather statement, Jun 4, 1:27 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 127 PM MDT THU JUN 4 2009 COZ076-077-079-081>086-042000- CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 127 PM MDT THU JUN 4 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...COLORADO SPRINGS. NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR CALHAN TO SECURITY THEN NORTH OF CANON CITY. THE STORMS WERE MOVING SOUTHEAST AT 15 TO 20 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH 9 PM. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE SOUTHEAST ACROSS THE AREA. LOCATIONS IMPACTED INCLUDE... SCHRIEVER AFB. PEYTON. PETERSON AFB. MANITOU SPRINGS. FALCON. ELLICOTT. CALHAN. BLACK FOREST. AIR FORCE ACADEMY. COLORADO SPRINGS. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 4, 3:23 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
323 PM MDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 1 NE COLORADO CITY 37.95N 104.83W
06/04/2009 E0.75 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jun 4, 3:27 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
327 PM MDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 WSW COLORADO CITY 37.94N 104.87W
06/04/2009 M0.88 INCH PUEBLO CO TRAINED SPOTTER
&&
MNThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:12 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 52 min |
| Jun 4, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 64 min |
| Jun 4, 5:07 PM MDT | Tornado Warning | PUB | Las Animas | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.